No-pamax

I am, once again, off medication.

I probably shouldn’t have started back in the first place. I’ve struggled with finding medications that were more beneficial than harmful. I’ve talked about my issues with psychotropic medications before in this post. I cannot take antidepressants because they cause an adverse reaction. I actually seem to function quite decently on no medication at all (and that’s not just me saying that – others agree).

My migraines were getting so bothersome that I agreed to give Topamax a try when my doctor suggested it back in March. I had been on Topamax before – last year to be exact – and had considerable side effects and ended up weaning off. But I was so desperate for relief, and my doctor was confident that Topamax would work for my migraines and would help me stop smoking – killing two birds with one stone.

It worked. My migraines significantly diminished, and after a week or two, I had no migraines at all. Headaches, yes, but they were tolerable in comparison to the migraines I had been experiencing for so long. I found relief.

Unfortunately, I also found a shitload of side effects. Gastrointestinal issues (I will spare you the details) just worsened as the dosage increased. While my cravings for cigarettes decreased (I actually managed to go 10 days without smoking), my cravings for everything else – including food – also decreased. The mere act of drinking water required a massive amount of effort, because anything that would go near my mouth would make me instantly sick.

Even so, I continued to take the Topamax. But then the scary side effects started to creep up. I would be having an okay day and suicidal thoughts would come out of nowhere. I didn’t put two and two together until the thoughts continued to get worse as my dosage continued to increase.

I’ve had similar reactions before, but that was when I was taking antidepressants. I knew Topamax was not an anti-depressant. Out of curiosity, I googled Topamax and suicide and came across countless others who had experienced the same side effects. I read at least a dozen accounts that were eerily similar to mine: being okay one minute, then having troubling – at times graphic – thoughts of suicide just moments later.

I knew then that maybe this medication was just not worth it for me. I really wanted it to work out, because my migraines were gone. But I also knew that I needed to be alive and functional, and the medication was sending me on a path in the opposite direction. I told my therapist what was going on. I told my close friends to watch out for the signs. And after two more weeks with no improvement, I started to wean off of the medication.

So now I am sans medication. My migraines are back, but I am treating them with OTC migraine medication for now. My mind is not as foggy. I feel more mentally balanced. My mood is more stabilized now that I am off of the medication (which is ironic, because Topamax is used off-label as a mood stabilizer). I feel more connected to reality and to living.

I am not advocating anyone going off of their medication. I have done it in the past under close guidance. I just happen to be one of the small percentage of people who experience adverse reactions/side effects from psychotropic medications.

I wish there was a pill I could take to make me better. Unfortunately, with trauma-based disorders like PTSD and DID, treatment relies more on therapy than on medication. That’s why I go to therapy a few times a week, every week. Healing happens from there, not from a pill.

4 thoughts on “No-pamax

  1. I tried to comment on your other post runaway but now I can’t find its it was just sooo powerful and inspirational….I’m curious have you had the genetic test called MAPP done that lists meds that could help and those to stay away from ? I’ve had such adverse reactions I’m so sick if meds but I know in some adopts I need something so I did that blood test and am interested in trying something on the list and hoping I don’t have an adverse reaction like so many others I’ve tried.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s